Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 19, 2020, 9:11 PM CDT for Howell County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2020, 9:11 PM CDT (02:11 UTC)
- Expired
- Mar 19, 2020, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Howell County, MO
The radar
The Springfield radar (KSGF), 148 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 9:40 PM CDT | TSTM WND DMG | 6 E South Fork, MO | SEVERE THUNDERSTORM WIND GUSTS DOWNED A TREE ALONG COUNTY ROAD 8390. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
689
WUUS53 KSGF 200211
SVRSGF
MOC091-200245-
/O.NEW.KSGF.SV.W.0039.200320T0211Z-200320T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
911 PM CDT Thu Mar 19 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southern Howell County in south central Missouri...
* Until 945 PM CDT.
* At 911 PM CDT, a severe thunderstorm was located 3 miles east of
Bakersfield, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Plains... South Fork...
Brandsville... Moody...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3656 9212 3678 9168 3658 9167 3650 9198
3650 9212
TIME...MOT...LOC 0211Z 243DEG 49KT 3652 9208
HAIL...1.00IN
WIND...60MPH
$$
Cramer2 follow-up statements
087
WWUS53 KSGF 200231
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
931 PM CDT Thu Mar 19 2020
MOC091-200245-
/O.CON.KSGF.SV.W.0039.000000T0000Z-200320T0245Z/
Howell MO-
931 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN HOWELL COUNTY...
At 931 PM CDT, a severe thunderstorm was located 9 miles south of
West Plains, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Brandsville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3663 9194 3678 9168 3661 9168 3654 9191
3657 9196
TIME...MOT...LOC 0231Z 242DEG 30KT 3660 9189
HAIL...0.75IN
WIND...60MPH
$$
Cramer240
WWUS53 KSGF 200248
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
948 PM CDT Thu Mar 19 2020
MOC091-200258-
/O.EXP.KSGF.SV.W.0039.000000T0000Z-200320T0245Z/
Howell MO-
948 PM CDT Thu Mar 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWELL COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3663 9194 3678 9168 3661 9168 3654 9191
3657 9196
TIME...MOT...LOC 0248Z 243DEG 49KT 3670 9165
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:13 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Mar 19, 6:13 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
613 PM CDT Thu Mar 19 2020
.SHORT TERM...(This evening through Friday)
Issued at 224 PM CDT Thu Mar 19 2020
A broad band of showers and thunderstorms has persisted into this
afternoon across southern Missouri beneath a diffluent flow aloft
and in a general area of 850 mb convergence. This has resulted in
quite a bit of flooding across the area, but has also mitigated
the severe weather threat through 3 PM.
As we head into late this afternoon and this evening, we will be
focusing on two potential areas for stronger convection. The first
will be south-central Missouri. That area has seen less rainfall
with upstream observations across Arkansas indicating temperatures
in the lower to middle 70s. There is also partial clearing taking
place in that area. There will therefore be some potential for
strong to severe convection in this region into this evening.
Instability and shear profiles will favor supercells across
south-central Missouri along with line segments. All modes of
severe storms will remain possible, including the threat for
isolated tornadoes.
Another area we will be watching is southeastern Kansas and west-
central Missouri late this afternoon and early this evening. Skies
have become partly cloudy across much of eastern Oklahoma and
Kansas ahead of an approaching surface trough. As upper level low
pressure continues to track northeast across the central Plains,
there is a small probability that we could see isolated
thunderstorms initiate along that surface trough. If this were to
happen, instability and shear would support a low-end severe
threat through about 02Z.
With the potential for thunderstorms remaining (albeit with less
coverage), we will keep the Flash Flood Watch going until 00Z.
Otherwise, the main story will be the big cold front that will
pass through the region late tonight and early Friday morning.
Ahead of the front, brisk and gusty south to southwest winds will
persist. Some locations across southeastern Kansas and western
Missouri may still approach Wind Advisory criteria.
Behind the front, temperatures will fall rather sharply later
tonight and Friday morning. We may also see a few showers develop,
especially across central Missouri. Temperatures will then fall
for much of Friday as strong cold air advection persists behind
the front. Most areas will only see highs in the 40s. Brisk and
gusty northwest winds will also continue for much of the day.
.LONG TERM...(Friday Night through Thursday)
Issued at 224 PM CDT Thu Mar 19 2020
Chilly temperatures are then on tap for Friday night as lows dip
into the upper 20s. Some middle 20s are still possible if there
is enough clearing. Saturday then looks dry but seasonably cool as
surface high pressure slides southeast over the Great Lakes.
Models then continue to indicate short wave energy quickly moving
east across the region from Saturday night into Sunday. Enough mid
and upper level lift should be present for light precipitation
during this time period. While most of the precipitation should
fall as rain, there is a window of opportunity for some light snow
especially across the eastern Ozarks. No impacts are expected if
the snow does materialize.
Global models then indicate more energy coming through the region
from Monday night into Tuesday. Showers and perhaps some
thunderstorms will be possible with this system. We will also see
a return to warmer temperatures with highs likely returning to the
70s by the middle of next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 613 PM CDT Thu Mar 19 2020
VFR conditions can be expected at KJLN and KSGF as showers and
thunderstorms have exited to the east. KBBG will see a short
period of MVFR becoming VFR later this evening. LLWS will be
possible tonight at 40 to 45 knots. Meanwhile, gusty surface
winds out of the southwest will tamper off this evening before
ramping back up in the early morning hours tomorrow with a strong
cold frontal passage. This will allow winds to shift from the
southwest to northwest through the morning hours. Additionally,
MVFR ceilings will accompany the passage of the front through the
early afternoon hours tomorrow.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 PM CDT this evening for MOZ068>071-
077>083-088>098-101>106.
KS...Flash Flood Watch until 7 PM CDT this evening for KSZ097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...PerezHazardous weather outlook, Mar 19, 7:49 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 749 PM CDT Thu Mar 19 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 749 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. Limited non thunderstorm wind risk. DISCUSSION... A few strong to severe thunderstorms will remain possible across the outlook area into this evening. The main severe weather risk will be across far south-central Missouri where locally damaging winds and large hail will be possible with a few storms. There is also a limited threat for an isolated tornado. Non thunderstorm wind gusts up 35 mph will diminish these evening, before returning on Friday with the cold frontal passage. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Residual flooding of creeks, streams, and low water crossings will continue into at least Friday. There is a slight chance for more thunderstorms early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening for portions of south central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Perez
In the hours before
Local storm report, Mar 19, 4:05 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM FLOOD 2 N ZORA 38.32N 93.10W
03/19/2020 BENTON MO PUBLIC
BIG BUFFALO CREEK OVER WW HIGHWAY OFF OF B
HIGHWAY. VIDEO ON SOCIAL MEDIA.
&&Local storm report, Mar 19, 5:55 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM FLOOD 4 ESE WILLOW SPRINGS 36.97N 91.91W
03/19/2020 HOWELL MO PUBLIC
THE ELEVEN POINT RIVER IS FLOODING A SECTION
OF COUNTY ROAD 1550. A SWIFT WATER RESCUE IS
IN PROGRESS AS A VEHICLE WAS SWEPT OFF THE
ROAD.
&&
DCLocal storm report, Mar 19, 6:52 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM FLOOD 1 S BRANSON 36.64N 93.22W
03/19/2020 TANEY MO EMERGENCY MNGR
THE COMBINATION OF EXCESSIVE RAIN AND WATER
RELEASES FROM TABLE ROCK LAKE HAS CAUSED
FLOODING ALONG LAKE TANEYCOMO. THE BRANSON
CITY CAMPGROUND HAS BEEN EVACUATED, AND
WATER IS NOW APPROACHING A FEW HOMES IN THE
SUNSET PARK SUBDIVISION.
&&
DCLocal storm report, Mar 19, 9:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND DMG 4 SE SOUTH FORK 36.59N 91.90W
03/19/2020 HOWELL MO EMERGENCY MNGR
REPORT OF A TREE KNOCKED ONTO A HOUSE OFF
HIGHWAY JJ, SOUTHEAST OF SOUTH FORK.
&&
KPThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:52 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 53 min |
| Mar 19, 8:40 PM CDT | River Flood Warning | SGF | Shannon | 33 hr |
| Mar 19, 8:40 PM CDT | River Flood Warning | SGF | McDonald | 39 hr |
| Mar 19, 8:50 PM CDT | Areal Flood Warning | SGF | Dent, Douglas, Howell, Oregon, Ozark, Shannon and 1 more | 14 hr |
| Mar 19, 8:53 PM CDT | Areal Flood Warning | SGF | Camden, Dallas, Dent, Laclede, Phelps, Pulaski | 14 hr |
| Mar 19, 9:18 PM CDT | River Flood Warning | SGF | Shannon | 43 hr |
| Mar 19, 9:32 PM CDT | Areal Flood Warning | SGF | Oregon | 14 hr |
| Mar 20, 10:32 AM CDT | Areal Flood Advisory | SGF | Barry, Barton, Dade, Jasper, Lawrence, McDonald and 3 more | 48 hr |
| Mar 20, 10:37 AM CDT | Areal Flood Advisory | SGF | Barry, Christian, Douglas, Greene, Lawrence, Ozark and 5 more | 48 hr |
| Mar 20, 11:14 AM CDT | Areal Flood Advisory | SGF | Dent, Douglas, Howell, Oregon, Ozark, Shannon and 1 more | 48 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.